Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 38, NWS Austin/San Antonio, TX

September 12, 2009Comal County, Hays County, Travis County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 12, 2009, 1:04 PM CDT for Comal County, Hays County, Travis County, Texas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2009, 1:04 PM CDT (18:04 UTC)
Expired
Sep 12, 2009, 5:00 PM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Comal County, TX, Hays County, TX, Travis County, TX

The radar

The Ft Hood radar (KGRK), 64 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 2:10 PM CDTFLASH FLOOD9 Nnw Austin, TXLOOP 360 CLOSED AT OLD LAMPASAS TRAIL. MANY LOW WATER CROSSINGS ON THE NW SIDE OF THE CITY BEING CLOSED.
Sep 12, 3:10 PM CDTFLOOD1 S Austin, TXHIGH WATER IS FLOWING OVER A BRIDGE NEAR THE WOODVIEW MOBILEHOME PARK ON OLTORF STREET IN AUSTIN.
Sep 12, 3:13 PM CDTFLASH FLOOD3 N Jonestown, TXWATER WATER RESCUES FOR FLOODED VEHICLES 1 MILE NE OF BRUSHY CREEK.
Sep 12, 3:36 PM CDTFLASH FLOOD6 Ssw Jollyville, TXBULL CREEK PARK IS FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.1 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 121804
FFWEWX
TXC091-209-453-122200-
/O.NEW.KEWX.FF.W.0038.090912T1804Z-090912T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
104 PM CDT SAT SEP 12 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN COMAL COUNTY...
  HAYS COUNTY...
  WESTERN TRAVIS COUNTY...

* UNTIL 500 PM CDT.

* AT 100 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT 
  INCREASING RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH 
  FLOODING FROM  PERSISTENT SHOWERS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKEWAY...
  LAGO VISTA...HENLY...FISCHER...DRIPPING SPRINGS AND BEE CAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3054 9786 3049 9786 3044 9778 3046 9774
      3038 9764 3018 9771 2977 9814 2986 9838
      3063 9804 3062 9803 3063 9797

$$
2 follow-up statements
000 
WGUS74 KEWX 121907
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
207 PM CDT SAT SEP 12 2009

TXC091-209-453-122200-
/O.CON.KEWX.FF.W.0038.000000T0000Z-090912T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TRAVIS TX-HAYS TX-COMAL TX-
207 PM CDT SAT SEP 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHEASTERN COMAL...HAYS AND WESTERN TRAVIS COUNTIES...

AT 159 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOOD 
PRODUCING RAINS OVER THE WARNED AREA.

LOCATIONS IN THE WARNING AREA INCLUDE LAKEWAY AND LAGO VISTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENCE ARE ADVISED TO USE EXTREME CAUTION AND MONITOR RIVER 
LEVELS CLOSELY AS AREA CREEKS ARE RISING RAPIDLY IN THE BULL CREEK 
WATERSHED.

HEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU 
SAVE MAY BE YOUR OWN.
REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

&&

LAT...LON 3054 9786 3049 9786 3044 9778 3046 9774
      3038 9764 3018 9771 2977 9814 2986 9838
      3063 9804 3062 9803 3063 9797

$$
000 
WGUS74 KEWX 122002
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
302 PM CDT SAT SEP 12 2009

TXC091-209-453-122200-
/O.CON.KEWX.FF.W.0038.000000T0000Z-090912T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TRAVIS TX-HAYS TX-COMAL TX-
302 PM CDT SAT SEP 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHEASTERN COMAL...HAYS AND WESTERN TRAVIS COUNTIES...

AT 252 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED RISING 
WATER LEVELS ACROSS CREEKS IN WESTERN TRAVIS AND WILLIAMSON 
COUNTIES, AND IN THE CITY OF AUSTIN. MOTORISTS AND PEDESTRIANS 
SHOULD AVOID THESE AREAS. SO FAR, ESTIMATED RAINFALL AMOUNTS ARE 
ONE INCH NORTH OF CANYON LAKE, TWO INCHES NORTH OF KYLE, THREE 
INCHES SOUTH OF AUSTIN AND FOUR INCHES FROM CEDAR PARK NORTH TO 
FLORENCE.  THE STATIONARY SHOWERS ARE PERSISTING ALONG THE 
ESCARPMENT AND ADDITIONAL FLASH FLOOD PRODUCING RAINS ARE 
LIKELY.


LOCATIONS IN THE WARNING AREA INCLUDE LAKEWAY, LAGO VISTA, CANYON 
LAKE, WIMBERLEY AND DRIPPING SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

&&

LAT...LON 3054 9786 3049 9786 3044 9778 3046 9774
      3038 9764 3018 9771 2977 9814 2986 9838
      3063 9804 3062 9803 3063 9797

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 12:32 PM CDT, 32 minutes earlier.

Area forecast discussion, Sep 12, 12:32 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1232 PM CDT SAT SEP 12 2009

.DISCUSSION...
SEE AVIATION SECTION BELOW.

&&

.AVIATION...
VARYING CONDITIONS WILL PERSIST OVER THE TERMINALS THROUGH THE NEXT
24 HORUS DUE TO A LOW PRESSURE ARE CENTERED BETWEEN KSSF AND KAUS.
THIS FEATURE IS EXPECTED TO DRIFT EAST AT LESS THAN 10 KTS OVER
THE NEXT 24 HOUR. WITH THE HIGH ATMOSPHERIC MOISTURE CONTENT, PREVAILING
CONDITIONS AT THE TERMINALS WILL BE MVFR WITH FREQUENT DROPS TO
LIFR IN HEAVY RAIN AND OCCASIONAL THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 1135 AM CDT SAT SEP 12 2009/

UPDATE...
HIGHS FOR THIS AFTERNOON WERE TWEAKED ACCORDING TO CURRENT TRENDS.
OTHERWISE CURRENT FORECAST LOOKS TO BE ON TARGET. EXPECT HEAVIEST
RAINFALL TO BE ALONG THE NORTH-SOUTH ESCARPMENT THIS AFTERNOON WHERE
AN ADDITIONAL ISOLATED/PATCHY 3-5 INCH AMOUNTS MAY OCCUR. THERE
MAY BE A SECONDARY MAXIMA (NOT AS HEAVY, HOWEVER) IN THE HILL
COUNTRY ON THE BACKSIDE OF THE UPPER LOW AS WEAK SHORT WAVES MOVE
SOUTH.

PREV DISCUSSION... /ISSUED 733 AM CDT SAT SEP 12 2009/

AVIATION...
A NEARLY STATIONARY UPPER LOW AND A MOIST TROPICAL AIRMASS ACROSS
S CENTRAL TX WILL KEEP IFR-MVFR CIGS ACROSS MUCH OF THE AREA THIS
MORNING AND MVFR-VFR CONDITIONS THIS AFTERNOON. HOWEVERE SCT-NUMEROUS
SHRA AND ISOLD TSRA WILL LOWER VSBYS 1-3 MILES THROUGHOUT THE DAY
AND EVENING HOURS AS THE AIRMASS DESTABILIZES WITH HEATING. THE
CONVECTION WILL TAPER OFF THIS EVENING WITH ISOLD-SCT SHRA/TSRA
CONTINUING OVERNIGHT. N-NE WINDS OF 5 TO 15 KNOTS WILL PREVAIL.

PREV DISCUSSION... /ISSUED 431 AM CDT SAT SEP 12 2009/

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM SATURDAY FOR
MUCH OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY...

DISCUSSION...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED ACROSS
SOUTH CENTRAL TEXAS AND THE HILL COUNTRY TODAY. ANTICIPATING
ANOTHER AFTERNOON FLARE-UP OF HEAVY RAINFALL...WITH ADDITIONAL
ISOLATED RAINFALL AMOUNTS OF 2 TO 4 INCHES. MUCH LIKE FRIDAY...THE
LIKELIHOOD OF DEEPER CONVECTION AND HEAVY RAINS IS GREATER ACROSS
THE EASTERN TWO-THIRDS OF THE REGION. THE THREAT FOR THE HEAVIER
RAIN WILL WANE AFTER SUNSET. THUS WILL LEAVE FLASH FLOOD WATCH AS
IS IN AREA AND EFFECTIVE TIME.

RAIN CHANCES WILL BEGIN TO DECREASE TONIGHT FROM THE WEST WITH A
GENERAL DOWNTREND THROUGHOUT SUNDAY. WILL STILL SEE SOME ACTIVITY
ACROSS THE EASTERN THIRD OF THE REGION ON MONDAY FROM LINGERING
INSTABILITIES. HOWEVER...PRECIPITABLE WATER VALUES ARE FORECASTED
TO DECREASE BY SUNDAY NIGHT...LEADING TO LESSER CHANCES FOR HEAVY
RAINS. NORTHWEST FLOW ALOFT WILL SLIDE INTO THE REGION EARLY IN
THE WEEK AIDING IN A DRYING TREND. WILL KEEP LOW POPS IN THE
FORECAST THROUGH THE WORKWEEK AS DIURNAL HEATING COULD BE ENOUGH
TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS.

TEMPERATURES THIS AFTERNOON WILL BE WELL BELOW NORMAL DUE TO
PERSISTANT CLOUD COVER AND PERIODS OF RAIN. AFTERNOON TEMPERATURES
OVER THE NEXT FEW DAYS WILL INCREASE AS RAIN CHANCES
DECREASE...WITH A RETURN TO MID-SEPTEMBER NORMAL VALUES EXPECTED
EARLY NEXT WEEK. HAVE GONE CLOSER TO NAM MODEL NUMBERS FOR THE
NEAR TERM AND GFS(X) FOR THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  85  69  89  69 /  50  40  30  20  20
AUSTIN BERGSTROM INTL AIRPORT  65  85  68  88  67 /  50  40  30  20  20
NEW BRAUNFELS MUNI AIRPORT     68  86  70  89  68 /  40  40  20  20  10
BURNET MUNI AIRPORT            65  82  67  85  67 /  60  40  30  20  20
DEL RIO INTL AIRPORT           66  88  69  93  70 /  30  20  -   -   -
GEORGETOWN MUNI AIRPORT        65  82  67  87  67 /  60  40  30  20  30
HONDO MUNI AIRPORT             65  85  66  91  66 /  30  30  30  -   10
SAN MARCOS MUNI AIRPORT        65  84  68  88  68 /  50  40  20  20  20
LA GRANGE - FAYETTE REGIONAL   69  86  70  89  71 /  60  40  30  30  30
SAN ANTONIO INTL AIRPORT       66  85  69  90  68 /  40  30  30  10  10
STINSON MUNI AIRPORT           67  86  70  89  70 /  30  30  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...WILSON.

&&

02/06
Hazardous weather outlook, Sep 12, 3:38 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 AM CDT SAT SEP 12 2009

TXZ183-184-202-217-218-228-131000-
VAL VERDE-EDWARDS-KINNEY-MAVERICK-ZAVALA-DIMMIT-
338 AM CDT SAT SEP 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING. LOCALLY HEAVY
RAIN CAN BE EXPECTED WITH ISOLATED RAINFALL TOTALS OF 2 TO 3
INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ171>173-185>194-203>209-219>225-131000-
LLANO-BURNET-WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL-
BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-
GUADALUPE-CALDWELL-FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-
338 AM CDT SAT SEP 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING. DEEP
TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW WILL RESULT IN
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. HEAVY RAIN WILL
CAB BE EXPECTED WITH TOTALS OF 3 TO 5 INCHES OR MORE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY WILL PRODUCE LOCALLY
HEAVY RAINFALL OF 2 TO 3 INCHES. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 12, 12:04 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1204 PM CDT SAT SEP 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      ANDICE                  30.78N  97.85W
09/12/2009                   WILLIAMSON         TX   LAW ENFORCEMENT

            CR226 CLOSED DUE TO WATER OVER ROADWAY.

&&

EVENT NUMBER EWX0900077

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:22 AM CDTAreal Flood AdvisoryEWXHays, Travis113 min
Sep 12, 7:15 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Hays, Travis4 hr
Sep 12, 9:00 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson2 hr
Sep 12, 9:32 AM CDTAreal Flood AdvisoryEWXGillespie, Kerr118 min
Sep 12, 11:16 AM CDTFlash Flood WarningEWXBurnet, Williamson3 hr
Sep 12, 2:03 PM CDTFlash Flood WarningEWXBurnet, Williamson3 hr
Sep 12, 4:42 PM CDTRiver Flood WarningEWXTravis11 hr
Sep 12, 4:42 PM CDTRiver Flood WarningEWXWilliamson11 hr
Sep 12, 5:04 PM CDTAreal Flood AdvisoryEWXGillespie, Llano116 min
Sep 12, 5:04 PM CDTAreal Flood AdvisoryEWXHays, Travis, Williamson116 min
Sep 12, 5:18 PM CDTAreal Flood AdvisoryEWXAtascosa, DeWitt, Frio, Karnes, Medina, Wilson3 hr
Sep 12, 5:18 PM CDTRiver Flood WarningEWXWilliamson10 hr
Sep 12, 6:35 PM CDTFlash Flood WarningEWXTravis, Williamson3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.